Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Gaylord, MI

July 1, 2006Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 1, 2006, 6:05 PM EDT for Kalkaska County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 6:05 PM EDT (22:05 UTC)
Expired
Jul 1, 2006, 6:28 PM EDT
In force
23 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:41 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 012205
SVRAPX
MIC079-012300-
/O.NEW.KAPX.SV.W.0048.060701T2205Z-060701T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 700 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  KALKASKA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR LAKE AROUND 615 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4467 8492 4468 8494 4468 8502 4469 8503
      4471 8527 4472 8525 4486 8524 4486 8486
      4467 8486

$$
1 follow-up statement
000 
WWUS34 KAPX 012228
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT SAT JUL 1 2006

MIC079-012238-
/O.CAN.KAPX.SV.W.0048.000000T0000Z-060701T2300Z/
KALKASKA MI-
628 PM EDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS
CANCELLED...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4467 8492 4468 8494 4468 8502 4469 8503
      4471 8527 4472 8525 4486 8524 4486 8486
      4467 8486

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:11 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 1, 4:11 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT SAT JUL 1 2006

.DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
WHAT GFS AND NAM-WRF SUGGESTED...VERY WARM AIR AND CAP IN PLACE
BETWEEN 850-750MBS. THROW IN THE SLOW NE PROGRESSION OF THE WARM
FRONT (DRAPED OVER NE LOWER) WITH CLOUDS AND NUMEROUS SHOWERS
AROUND...AND THUNDERSTORM DEVELOPMENT HAS BEEN QUITE ISOLATED THUS
FAR. WHERE WARM FRONT HAS CLEARED ACROSS OUR SRN CWA...SCATTERED
SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP FROM CADILLAC TO
HARRISVILLE. THESE STORMS WILL TRACK EASTWARD WITH SEVERE WEATHER
THREAT MARGINAL WITHOUT THE MAXIMUM HEATING/DEEP CONVECTION THAT WAS
EXPECTED. NEVERTHELESS...WITH 45-50KT OF 0-6KM BULK SHEAR AND 0-3KM
AND 0-1KM HELICITY INVOF THE WARM FRONT OF A WHOPPING 350-500
M2/S2...FEEL THAT EVEN IN THE ABSENCE OF REAL DEEP CONVECTION...THIS
AREA WILL HAVE TO BE CLOSELY MONITORED FOR DAMAGING WINDS/LARGE HAIL
AND DEEP STORM SCALE ROTATION. MODIFYING SPECIAL 18Z SOUNDING FROM
APX/GRB...SUGGESTS THAT EVEN WARMER AIR/CAPPING WILL SPILL IN OVER
NRN LOWER (WITH ADDITIONAL CINH OF 100 J/KG) PRIOR TO THE ARRIVAL OF
THE COLD FRONT WHICH IS BACK ACROSS NW WI/WESTERN AND CENTRAL UPPER.
THIS WILL RESULT IN A PRECIP-FREE PERIOD FOR ALL AREAS PRIOR TO THE
ARRIVAL OF THE COLD FRONT...WHICH ALONG WITH SHORTWAVE/VORT MAX
ALOFT...WILL HELP TO BREAK DOWN THE CAP AND ALLOW FOR WHAT
INSTABILITY WE CAN REALIZE FOR THE REMAINDER OF THE AFTERNOON AND
EVENING TO RESULT IN STRONG TO SEVERE WEATHER FOR NRN MICHIGAN THIS
EVENING.

LOOKING MORE CLOSELY AT THE COLD FRONT...STRONG HEATING THIS
AFTERNOON AHEAD OF IT HAS ALLOWED FOR MLCAPES APPROACHING 1500 J/KG.
WITH THE ADVECTION OF COOLER AIR ALOFT AND SHIFTING THE H8 THERMAL
AXIS EASTWARD...THE CAP HAS PROVEN TO BE EFFECTIVELY BROKEN. THUS...
STRONG TO SEVERE THUNDERSTORMS HAVE BROKEN OUT. BULK SHEAR REMAINS
STRONG...AT 35-40KTS WITH THESE STORMS...SO ORGANIZED SEVERE WEATHER
WITH DAMAGING WINDS AND LARGE HAIL REMAIN A THREAT. THIS FRONT AND
THE ASSOCIATED STORMS WILL MARCH INTO WESTERN CHIP/MACK COUNTIES
BETWEEN 4-5 PM. THIS FRONT WILL THEN WORK ITS WAY SE AND INTO NRN
LOWER THIS EVENING. SEVERE THREAT CONTINUES INTO THE EVENING AFTER
MODIFYING THE 18Z SOUNDING...WHERE AROUND 1500-2000 J/KG MLCAPE AT
THE TIME OF FRONTAL PASSAGE IS REVEALED. BY THE TIME THE FRONT
ARRIVES IN NRN LOWER HOWEVER...PEAK HEATING (OF WHAT WE GET) WILL BE
OVER...AND MAYBE THIS INSTABILITY IS A BIT OVERDONE. REGARDLESS...
WITH MODEST DEEP LAYER ASCENT IN THE H8-H5 LAYER (-DIVQ 5 UNITS) AND
FRONT PROVIDING LIFT...SEVERE WEATHER REMAINS A THREAT FOR AT LEAST
THE NW HALF OF THE CWA. WILL KEEP SEVERE WEATHER IN THE FORECAST
THROUGH THE EVENING...BUT ENDING IT EARLY ACROSS EASTERN UPPER AS
THE FRONT PASSES BY. WILL HAVE TO WATCH FOR LINGERING SHOWERS AND
STORMS HANGING OUT AROUND WHITEFISH BAY THROUGH THE EVENING WHERE
SECONDARY VORT MAX TRAVERSES THE BAY THROUGH 12Z...AND ACROSS THE
M-55 CORRIDOR WHERE RICH THETA-E AIR TRIES TO HOLD ON PAST MIDNIGHT.
OTHERWISE...THE OVERNIGHT HOURS SHOULD BE RELATIVELY QUIET. LOWS
WILL RANGE FROM THE UPPER 50S IN EASTERN UPPER TO THE MID 60S ALONG
THE M-55 CORRIDOR.     SMD

LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT.  THERE ARE SOME
MINOR DISAGREEMENTS IN THE TIMING, BUT ALL IN ALL, NOT ENOUGH TO
MAKE ANY MAJOR CHANGES TO THE MID PART OR THE EXTENDED PART OF THE
FORECAST. HERE ARE THE DETAILS...

SUNDAY...WILL CONTINUE THE DRY FORECAST AS THE COLD FRONT TODAY HAS
MOVED BACK NORTH AS A WARM FRONT OVERNIGHT. THERE IS A SFC RIDGE
THAT IS MOVING THROUGH THE FORECAST AREA, WITH THE 500 MB HEIGHT
SLOWLY BUILDING. THE ONLY EXCEPTION TO THAT WOULD BE IN E UPPER AS
THE LAKE BREEZES ARE EXPECTED TO CONVERGE ALONG THE RIDGE IN E
UPPER. THIS WILL PROBABLY FIRE OFF AN ISOLATED SHOWER OR
THUNDERSTORM IN THE CENTER OF THE E UPPER, BETWEEN M-28 AND H-40.

SUNDAY NIGHT...THIS ISOLATED SHOWERS WILL DIE DOWN HAS DIURNAL
HEATING SUBSIDES. A WEAK WAVE MOVES THROUGH THE 500 MB FLOW AND
BRINGS IN THE CHANCE OF SHOWERS OVERNIGHT. THE NAM HAS MORE
WIDESPREAD SHOWERS AS THE WAVE MOVES ALONG THE FRONT THAT STALLS
ACROSS UPPER MICHIGAN. THE GFS DOESNT SHARPEN THE BAROCLINIC ZONE
MUCH SO THE PRECIPITATION TAKES LONGER AND IS A SMALLER AREA THAN
THE NAM. SO HAVE LEFT THE 30 POPS OVER THE FORECAST AREA.

MONDAY...BOTH OF THE MODELS HAVE SHOWERS AND THUNDERSTORMS AS THE
COLD FRONT MOVES THROUGH THE REGION. THE GFS WITH SO MANY MINI-500
MB VORT MAXES IT LOOKS LIKE THERE IS CONVECTIVE FEEDBACK. SO THE NAM
LOOKS A BIT BETTER, BUT LOOKS A LITTLE ON THE FAST SIDE. SO HAVE
CHANCE POPS DURING THE DAY.

MONDAY NIGHT...THE COLD FRONT MOVES SOUTH OF THE AREA WITH THE SFC
HIGH BUILDING INTO THE REGION. SO HAVE LEFT THE FORECAST DRY.

TUESDAY...HIGH PRESSURE REMAINS IN PLACE KEEPING THE REGION PARTLY
CLOUDY AND PRECIPITATION FREE.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...THE ENSEMBLE MEANS, AND FOR
THAT MATTER, THE SPAGHETTI PLOTS ARE IN PRETTY GOOD AGREEMENT. THE
LATE PERIODS OF THE SFC PRESSURE OF THE 00Z GFS AND ECMWF ARE IN
GOOD AGREEMENT AS WELL. SO A BLEND OF THE FORECAST AND BASICALLY,
FOLLOWING THE HPC GUIDANCE. SO THE FORECAST WILL GO LIKE
THIS...WEDNESDAY THROUGH SATURDAY, THE SFC HIGH SLOWLY MOVES THROUGH
THE REGION WITH THE 500 MB PATTERN SLOWLY MOVING AS THE 500 MB RIDGE
BUILDS IN. THIS KEEPS THE FORECAST PRECIPITATION FREE WITH
TEMPERATURES WARMING OVER THE WEEK. THE ONLY THING TO WORRY ABOUT
WOULD BE THE 500 MB TROUGH AND ITS SPEED OF MOVING OUT OF MICHIGAN.
THIS COULD BRING ABOUT ISOLATED RAIN SHOWERS ON WEDNESDAY, BUT NOT
ENOUGH TO THROW INTO THE FORECAST AT THIS POINT.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 4:54 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
454 PM EDT SAT JUL 1 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-021000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
454 PM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE THROUGH EASTERN UPPER EARLY THIS
EVENING BETWEEN 5 PM AND 7 PM....THEN ACROSS NORTHERN LOWER BETWEEN
7 PM AND 11PM. SEVERAL STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WIND GUSTS TO 80 MPH...HAIL UP TO 2 INCHES IN DIAMETER...AND EVEN
ISOLATED TORNADOES. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

ALSO...THERE EXISTS AN INCREASED RISK FOR RIP CURRENTS TONIGHT ON
LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...INCLUDING U.S. ROUTE 2
LOCATIONS ALONG THE MACKINAC COUNTY COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN
SUNDAY AFTERNOON AND SUNDAY EVENING.

THUNDERSTORMS MAY AGAIN IMPACT NORTHERN MICHIGAN MONDAY...AND
THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN LOWER MICHIGAN
ON THE FOURTH OF JULY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL BE REQUIRED
THIS AFTERNOON AND EVENING. SPOTTERS...PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. DISPATCHERS...PLEASE
PASS THIS INFORMATION TO YOUR EMERGENCY MANAGERS AS SOON AS POSSIBLE.

SPR/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:48 PM EDTSpecial Marine WarningAPX87 min
Jul 1, 5:05 PM EDTSevere Thunderstorm WarningAPXMackinac55 min
Jul 1, 5:33 PM EDTSpecial Marine WarningAPX73 min
Jul 1, 6:33 PM EDTSpecial Marine WarningAPX57 min
Jul 1, 7:46 PM EDTSpecial Marine WarningAPX40 min
Jul 1, 7:46 PM EDTSevere Thunderstorm WarningAPXAntrim47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.